What is glucagon?

Ask our CDE

What is glucagon?

Question:

Dear CDE:

My doctor recently wrote me a prescription for a glucagon kit and told me I should get one.  However, he didn't provide much explanation.  Can you explain “Glucagon Emergency Kits?” What are they and who needs them??

 

Answer:

Glucagon is a hormone produced by the alpha cells of the pancreas that along with insulin controls the level of glucose in the blood. Glucagon has the opposite effect of insulin that in that it raises the level of glucose in the blood. Glucagon, the prescription medication, is a synthetic version of human glucagon. It is used to raise the glucose level in severe hypoglycemia. Severe hypoglycemia is defined as someone who is unconscious, having a seizure or unable to swallow. That is the only time a glucagon emergency kit should be used. Glucagon, like insulin, must be injected for it to “work” to raise the blood glucose. The emergency kit consists of 1 mg of freeze-dried glucagon in powder form and 1 ml of glycerin in a syringe. The glucagon is mixed with the glycerin prior to injection. It should be stores at temperatures under 90 degrees Fahrenheit and kept where family members know where it is. Typically the glucagon will “work” to bring the person around in about 10-15 minutes. This can then be followed by liquid or food intake once the person has regained consciousness and is able to swallow. Often the glucagon may make the person feel nauseous and /or cause vomiting so after administering, therefore, after glucagon administration the person should be placed on their side to prevent choking.

Who needs a glucagon emergency kit? Anyone who uses insulin needs to have a glucagon emergency kit and someone around who knows how to use it. The directions are in the box it comes in but it’s probably a good idea to have a dry run with an expired emergency kit. Some of you may be thinking “yea yea this is diabetes educator talk. I don’t need one, never have before.” Learn from my mistakes about that!

In 2003 (at this point, I’d had diabetes for 35 years) I went to the mountains for a weekend of biking with a new beau. We were staying in a cabin near the Appalachian Trail and it was kind of out in the middle of nowhere. It ended up raining a lot that weekend so we didn’t get a lot of biking in and my buddy was not feeling very good. He was sleeping a lot so I was a little bored and decided to try out a new insulin pump that the rep from the pump company had given me to try. The Sunday morning of our trip seemed like a good time. The people that owned the cabins brought breakfast to us. So before we ate, I was messing with the pump, getting it set up. I guess I was not paying careful attention and pushed the wrong button. After breakfast, I gave my beau an Easter basket with candies and little presents. I remember telling him that I felt low and so I ate some of the candies. After that he was going to shower and I was going to start packing to go home. I never made it. He came out of the shower, didn’t see me downstairs and went to find me upstairs in the loft of the cabin. I wasn’t there either. He found me back downstairs lying on the floor unconscious. He tried to wake me up to no avail. He found my meter and checked my blood sugar and the number was “27.” We had only been dating about 3 months but he knew that wasn’t good. We had no phones in the cabins and our cell phones did not work up there. He ran to find the owners who brought us breakfast to call 911. Luckily there were still on the property and made the call. As I said earlier, it was a rainy weekend so it was rather foggy out that morning. The EMT’s said it would take a while for them to get there because of the fog. He asked what he should do before they got there and their response was to keep me alive. Obviously that was pretty frightening for him. Finally they arrived and gave me IV glucose and lots of it. It took a while for me to come around but I did thank goodness, but my blood sugar kept dropping therefore I had to keep eating. I found myself soaking wet and I had thrown up once I regained consciousness. What a vision! But I was alive!!  All I can figure that happened was I pushed a priming button on the pump and I was connected to it so received the amount of insulin I take in one day in about 5 seconds! Did I have a glucagon emergency kit with me Of course not! I’d never needed one; I could take care of myself, thank you very much!!! This experience taught me a great lesson and I carry a glucagon emergency kit with me whenever we travel and my beau is still with me and he knows how to use it!! So take my advice if you take insulin. Get a glucagon emergency kit!!